Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 17 (2021), 030, 17 pages      arXiv:2008.10072

Prescribed Riemannian Symmetries

Alexandru Chirvasitu
Department of Mathematics, University at Buffalo, Buffalo, NY 14260-2900, USA

Received September 27, 2020, in final form March 10, 2021; Published online March 25, 2021

Given a smooth free action of a compact connected Lie group $G$ on a smooth compact manifold $M$, we show that the space of $G$-invariant Riemannian metrics on $M$ whose automorphism group is precisely $G$ is open dense in the space of all $G$-invariant metrics, provided the dimension of $M$ is ''sufficiently large'' compared to that of $G$. As a consequence, it follows that every compact connected Lie group can be realized as the automorphism group of some compact connected Riemannian manifold; this recovers prior work by Bedford-Dadok and Saerens-Zame under less stringent dimension conditions. Along the way we also show, under less restrictive conditions on both dimensions and actions, that the space of $G$-invariant metrics whose automorphism groups preserve the $G$-orbits is dense $G_{\delta}$ in the space of all $G$-invariant metrics.

Key words: compact Lie group; Riemannian manifold; isometry group; isometric action; principal action; principal orbit; scalar curvature; Ricci curvature.

pdf (407 kb)   tex (25 kb)  


  1. Alexandrino M.M., Bettiol R.G., Lie groups and geometric aspects of isometric actions, Springer, Cham, 2015.
  2. Audin M., The topology of torus actions on symplectic manifolds, Progress in Mathematics, Vol. 93, Birkhäuser Verlag, Basel, 1991.
  3. Bedford E., Dadok J., Bounded domains with prescribed group of automorphisms, Comment. Math. Helv. 62 (1987), 561-572.
  4. Berger M., A panoramic view of Riemannian geometry, Springer-Verlag, Berlin, 2003.
  5. Besse A.L., Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), Vol. 10, Springer-Verlag, Berlin, 1987.
  6. Bourbaki N., Elements of mathematics. General topology. Part 2, Hermann, Paris, Addison-Wesley Publishing Co., Reading, Mass. -- London -- Don Mills, Ont., 1966.
  7. Bredon G.E., Introduction to compact transformation groups, Pure and Applied Mathematics, Vol. 46, Academic Press, New York -- London, 1972.
  8. Chavel I., Riemannian geometry -- a modern introduction, Cambridge Tracts in Mathematics, Vol. 108, Cambridge University Press, Cambridge, 1993.
  9. Chow B., Knopf D., The Ricci flow: an introduction, Mathematical Surveys and Monographs, Vol. 110, Amer. Math. Soc., Providence, RI, 2004.
  10. do Carmo M.P., Riemannian geometry, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1992.
  11. Doignon J.P., Any finite group is the group of some binary, convex polytope, Discrete Comput. Geom. 59 (2018), 451-460, arXiv:1602.02987.
  12. Ebin D.G., The manifold of Riemannian metrics, in Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, 11-40.
  13. Engelking R., General topology, 2nd ed., Sigma Series in Pure Mathematics, Vol. 6, Heldermann Verlag, Berlin, 1989.
  14. Frucht R., Herstellung von Graphen mit vorgegebener abstrakter Gruppe, Compositio Math. 6 (1939), 239-250.
  15. Frucht R., Graphs of degree three with a given abstract group, Canad. J. Math. 1 (1949), 365-378.
  16. Gao S., Kechris A.S., On the classification of Polish metric spaces up to isometry, Mem. Amer. Math. Soc. 161 (2003), viii+78 pages.
  17. Haefliger A., Feuilletages riemanniens, Astérisque 177-178 (1989), Exp. No. 707, 183-197.
  18. Kobayashi S., Transformation groups in differential geometry, Classics in Mathematics, Springer-Verlag, Berlin, 1995.
  19. Kobayashi S., Nomizu K., Foundations of differential geometry, Vol. I, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1996.
  20. Koszul J.L., Sur certains groupes de transformations de Lie, in Géométrie différentielle. Colloques Internationaux du Centre National de la Recherche Scientifique, Strasbourg, 1953, Centre National de la Recherche Scientifique, Paris, 1953, 137-141.
  21. Malicki M., Solecki S., Isometry groups of separable metric spaces, Math. Proc. Cambridge Philos. Soc. 146 (2009), 67-81.
  22. Melleray J., Compact metrizable groups are isometry groups of compact metric spaces, Proc. Amer. Math. Soc. 136 (2008), 1451-1455, arXiv:math.GR/0505509.
  23. Montgomery D., Yang C.T., The existence of a slice, Ann. of Math. 65 (1957), 108-116.
  24. Munkres J.R., Topology, Prentice Hall, Inc., Upper Saddle River, NJ, 2000.
  25. Myers S.B., Steenrod N.E., The group of isometries of a Riemannian manifold, Ann. of Math. 40 (1939), 400-416.
  26. Narici L., Beckenstein E., Topological vector spaces, 2nd ed., Pure and Applied Mathematics (Boca Raton), Vol. 296, CRC Press, Boca Raton, FL, 2011.
  27. Niemiec P., Isometry groups of proper metric spaces, Trans. Amer. Math. Soc. 366 (2014), 2597-2623, arXiv:1201.5675.
  28. Petersen P., Riemannian geometry, 3rd ed., Graduate Texts in Mathematics, Vol. 171, Springer, Cham, 2016.
  29. Pigola S., Veronelli G., The smooth Riemannian extension problem, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 20 (2020), 1507-1551, arXiv:1606.08320.
  30. Sabidussi G., Graphs with given group and given graph-theoretical properties, Canad. J. Math. 9 (1957), 515-525.
  31. Sabidussi G., Graphs with given infinite group, Monatsh. Math. 64 (1960), 64-67.
  32. Saerens R., Zame W.R., The isometry groups of manifolds and the automorphism groups of domains, Trans. Amer. Math. Soc. 301 (1987), 413-429.
  33. Schulte E., Williams G.I., Polytopes with preassigned automorphism groups, Discrete Comput. Geom. 54 (2015), 444-458, arXiv:1505.06253.
  34. Trèves F., Topological vector spaces, distributions and kernels, Dover Publications, Inc., Mineola, NY, 2006.

Previous article  Next article  Contents of Volume 17 (2021)